Dr. Jumper gave a strong endorsement of providone iodine. He cited a study in which providone reduced the risk of endophthalmitis by 75% to 80% compared to a silver compound.
“Patients will try to talk you out of using providone on their eye,” Dr. Jumper explained. “They will say they have an iodine allergy. Iodine is an element. They’ve got a lot of it in their body and they really can’t have an allergy to it.”
Patients might have a reaction and an intolerance to the betadine solution, but surgeons can get around that problem, he added.
Aminoglycosides can prove particularly dangerous, Dr. Jumper warned, with irreversible infarction one of the potential adverse reactions.
Dr. Jumper cited the case of a patient with severe intraretinal hemorrhages and no perfusion in the posterior pole. The patient had reported a penicillin allergy, but probably didn’t really have one.
Because of this concern, instead of using postoperative, subconjunctival cephalosporin, the patient received subconjunctival tobramycin. The patient suffered a toxic reaction from the tobramycin, probably because of a trabeculectomy, he said.
“Aminoglycoside toxicity is a severe thing,” said Dr. Jumper. It can occur with intravitreal injection as well as subconjunctival injections. Aminoglycoside can make its way to the back of the eye even without a trabeculectomy.